Maine, 2014

Flood in Maine, May 17, 2014

May 17, 2014 · NWS GYX · 1 event in 1 county or zone

A slow moving cold front spread rain across the region during the evening hours of May 16th. The rain continued through the night and ended by noon on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving cold front spread rain across the region during the evening hours of May 16th. The rain continued through the night and ended by noon on the 17th. In general 2 to 3 inches of rain fell with a maximum of 3.41 inches reported in the mountains of Maine. This caused minor flooding on several small rivers and streams in Oxford County including the Ellis River at South Andover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 17, 2:30 PM EST, 58 minutes earlier.

Area forecast discussion, May 17, 2:30 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT SAT MAY 17 2014

.SYNOPSIS...
A COLD FRONT WILL STALL OVER EASTERN MAINE TONIGHT. AN UPPER LOW
WILL DROP SOUTH FROM CANADA SUNDAY AND MONDAY GIVING US UNSETTLED
WEATHER ON MONDAY. THIS SYSTEM SLOWLY MOVES OFF TO THE EAST ON
TUESDAY. LOW PRESSURE INTENSIFIES AND MOVES BY TO OUR SOUTH
WEDNESDAY AND THURSDAY BRINGING ANOTHER CHANCE OF SHOWERS.
ANOTHER TROUGH OF LOW PRESSURE UNDER ANOTHER UPPER LEVEL
DISTURBANCE BRINGS IN MORE UNSETTLED WEATHER ON FRIDAY AND
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE COLD FRONT IS MOVING VERY SLOWLY EAST AND MUCH DRIER AIR IS
MOVING INTO THE WESTERN PORTION OF THE FORECAST AREA AT THE
MOMENT. SKIES ARE CLEARING FROM SOUTHWEST TO NORTHEAST. WITH THE
FRONT STALLING JUST TO OUR EAST DEWPOINTS IN THE EASTERN PART OF
THE FORECAST AREA WILL REMAIN HIGHER THAN TO THE WEST. EXPECT SOME
FOG TO DEVELOP LATE TONIGHT IN EASTERN AREAS. HOWEVER MOST OF THE
REGION WITH THE EXCEPTION OF THE MOUNTAINS SHOULD SEE VERY LITTLE
SKY COVER TONIGHT. LOW TEMPERATURES TONIGHT SHOULD REMAIN IN THE
UPPER 40S TO AROUND 50 IN THE EAST WITH LOWER TO MID 40S WEST AND
UPPER 30S TO LOWER 40S IN THE MOUNTAINS USED A BLEND OF MODELS FOR
LOW TEMPS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
SUNDAY SHOULD SEE WARMER TEMPS SOUTH OF THE MOUNTAINS DUE TO
DOWNSLOPE FLOW. HIGHS SHOULD REACH 70 OR A BIT BETTER IN MANY
AREAS. MOUNTAINS REMAIN IN 60S. THE UPPER LOW WILL BE HEADING
SOUTH AND EXPECT CU TO DEVELOP DURING THE DAY AND A CHANCE OF
SHOWERS MOSTLY IN EASTERN PORTIONS OF THE FA. SUNDAY NIGHT TEMPS
WILL DROP TO THE 30S IN WESTERN PORTIONS AND REMAIN IN THE MID 40S
EASTERN PORTIONS. THE UPPER LOW WILL BE ABOUT OVER US AND THERE
WILL BE THE CHANCE FOR SOME SHOWERS MOSTLY IN EASTERN PORTIONS OF
THE FA.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
UPPER LEVEL CUT OFF LOW OVER THE NORTHEAST U.S. ON MONDAY WITH A
COLD POCKET ALOFT WHICH WILL DESTABILIZE THE ATMOSPHERE ONCE THE SUN
WARMS THE LANDSCAPE IN THE MORNING. THIS WILL CAUSE CLOUDS TO FORM
AND DRY WX TO GIVE WAY TO AT LEAST SCT SHRA ACTIVITY...MAINLY DURING
THE AFTERNOON HOURS. THE UPPER LEVEL CUTOFF LOW AND ITS ASSOCIATED
COLD TEMPS ALOFT SLIDE OFF TO THE E ON TUESDAY AS AN UPPER LEVEL
RIDGE BUILDS IN FROM THE W. THUS THE UNSTABLE ENVIRONMENT DECREASES
ALLOWING FOR MORE DRY WX AND LESS OF A CHC OF ANY SHRA ON TUESDAY
...THOUGH STILL CAN'T RULE OUT AN ISOLATED SHRA.

THE UPPER LEVEL RIDGE MOVES QUICKLY TO THE E TUESDAY NGT. ON
WEDNESDAY THE WESTERLY FLOW ALOFT ALLOWS A SERIES OF SHORT WAVE
TROFS TO SLIDE TO THE SE INTO THE FCST AREA. THIS FORMS A SFC LOW
THAT TRACKS TO OUR S AND INTENSIFIES AS IT MOVES OFFSHORE. THIS WILL
LEAD TO UNSETTLE WX AND A CHC OF SHRA'S WEDNESDAY THRU THURSDAY. THE
UPPER LEVEL IMPULSES DEVELOP A LARGE UPPER LEVEL CUT OFF LOW OVER
THE REGION THURSDAY NGT AND FRIDAY. THIS WILL BE ACCOMPANIED BY A
COLD POOL OF AIR ALOFT AND AGAIN INSTABILITY SHRA'S THAT WILL HAVE A
BETTER CHC TO OCCUR DURING THE AFTERNOON HOURS ON FRIDAY AFTER
MORNING HEATING OF THE SFC. THIS UPPER LVL SYSTEM SLOWLY SHIFTS TO
THE E ON SATURDAY...BUT WILL CONT TO KEEP COLD AIR ALOFT AND ENOUGH
CYCLONIC FLOW ALOFT TO ALLOW FOR SCT MAINLY AFTERNOON SHRA TO
DEVELOP AGAIN.

USED A BLEND OF VARIOUS MODELS...PREVIOUS FCST AND CLIMATOLOGY FOR
THE LONG TERM FCST.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...EXPECT VFR TONIGHT EXCEPT AUG AND RKD WHERE FOG WILL
DEVELOP DROPPING THEM TO IFR. EXPECT VFR SUNDAY. SUNDAY NIGHT VFR
WITH SOME LOCAL IFR IN FOG.

LONG TERM /MONDAY THROUGH THURSDAY/...MONDAY AND TUESDAY...SCT
MAINLY AFTERNOON SHRA WITH MVFR POSSIBLE. WEDNESDAY AND THURSDAY
...BETTER CHC OF SCT SHRA WITH MVFR OR MAYBE EVEN IFR POSSIBLE.

&&

.MARINE...
SHORT TERM...WILL EXTEND THE SCA THROUGH 12Z SUNDAY.

LONG TERM /MONDAY THROUGH THURSDAY/...RELATIVELY WEAK FLOW KEEPS
WINDS AND SEAS BELOW SCA LEVELS THRU THE LONG TERM FCST PERIOD.

&&

.FIRE WEATHER...
RAINFALL OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2.5 TO 3.5 INCHES
FROM YESTERDAY THRU TODAY HAVE GREATLY REDUCED ANY FIRE WX THREAT.
UNSETTLED WX WILL PREVAIL MOST DAYS THRU THE NEXT 7 DAYS WITH
FAIRLY HIGH RH AND LOW WINDS TO KEEP THE FIRE DANGER MOSTLY ON THE
LOW SIDE.

&&

.HYDROLOGY...
TWO FLOOD WARNINGS IN EFFECT. SWIFT RIVER AT ROXBURY SHOULD DROP
BELOW FLOOD STAGE LATE THIS AFTERNOON. SACO RIVER AT CONWAY SHOULD
DROP BELOW FLOOD STAGE THIS EVENING. THE RIVER FLOOD WARNING FOR
THE PEMIGEWASSET RIVER AT PLYMOUTH AND WOODSTOCK HAS BEEN
CANCELLED. AN AREAL FLOOD WARNING FOR PARTS OF FRANKLIN AND
SOMERSET COUNTIES WILL EXPIRE THIS AFTERNOON. SEE FLOOD
STATEMENTS FOR MORE DETAILS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR
ANZ150>154.

&&

HAWLEY/CAPRIOLA
Hazardous weather outlook, May 17, 2:21 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 PM EDT SAT MAY 17 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-181930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 PM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-181930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 PM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oxford

When
May 17, 3:28 PM EST to 8:58 PM EST
Where
Oxford County, South Andover to 0.26 mi SW of East Andover Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.600, -70.730

A slow moving cold front dumped 2 to 3 inches of rain in the mountains of Maine resulting in flooding of small rivers and streams across Oxford County including the Ellis River at South Andover (flood stage 16.0 ft), which crested at 16.42 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522301.